Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

165 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes muscle cramps at night while on diuretics?

Answered by
Dr.
Dr. Salah Saad Shoman

Internal Medicine Specialist

Practicing since :2004

Answered : 1664 Questions

default
Posted on Tue, 24 Apr 2018 in Medicines and Side Effects
Question: I am 81 years old, male and have been taking diuretics (furosemide 40mg twice per day for a number of years to control conjestive heart failure. I take klorcon potassium supplement 10 mg x 2 at 9pm daily.
Lately it seems that I may need more potassium suppliment as I have been waking up with sever cramping in my hamstrings. Any suggestions?
email is YYYY@YYYY

The Klorcon I take is 10 MEQ x 2per day instead of 10 mg. Sorry for the error.
doctor
Answered by Dr. Salah Saad Shoman 1 hour later
Brief Answer:
Many possible causes

Detailed Answer:
Dear sir, I have gone through your question and I understand your concerns ...

Muscle cramps at night could be due to various causes including a side effect of diuretics, but since you have been using diuretics for years already and this side effect only showed lately then I would recommend that you check on your kidney functions as well including urea and creatinine to exclude renal impairment as a cause of potassium deficiency..

In addition to potassium deficiency, calcium, magnesium and sodium deficiencies can lead to night cramps, so I would recommend that you get a blood test for their levels.. If the potassium level is low then you can take the potassium three times daily...

Dehydration is another cause of night muscle cramps then make sure you get adequate amounts of fluids and calculated amount of water daily.

I hope I answered your questions.
Regards


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Salah Saad Shoman 24 hours later
I recently had my annual physical and all kidney functions looked good.
I am now concentrating on getting plenty of fluids since the latest night time cramping episode, plus i have been taking several of the 99mg. over the counter potassium throughout the day.

Would you recommend taking 1ea. of the 10 MEQ Klorconn throughout the day (total of 3 daily) with meals instead of taking all at 9PM?
doctor
Answered by Dr. Salah Saad Shoman 20 hours later
Brief Answer:
Not more than two tablets together

Detailed Answer:
Dear sir, it is not recommended to take more than 20 MEQ as a single dose. so you can take two tablets together while the third needs to be taken alone .. Also it should be taken with meals to avoid possible gastric irritation . i hope you find this helpful.
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication
Lab Tests
Medical Topics

Recent questions on  Furosemide

doctor1 MD

Hello doctor,sys my father has been going through a series of ailments like kidney,liver , heart. Yesterday he got discharged from the hospital after a series of 3 dialysis. we have been given some medicines ,which we would like to know what are they for and if there is any side effects of it. your help will be really appreciated. Tab Astor 1-1-0 Tab Deplatt 75mg 1-0-0 Tab Cordarone 100 mg 1-0-0 Tab Synprotik 1-1-1 Tab Vibact BD 1-0-1 for 3 days Tab Isolazine 1 tab od 1-0-0 Tab Ceftum 500 mg 1-0-1 Tab metformin 500mg 1-1-1 before meals. Tab Lasix 20 mg 1-1-1 cap aciguard 1-0-1 Syp Duphalac 20cc 1-0-1 these are the medicines prescribed by the doctors. Kindly help us know why these medicines are used for.

doctor1 MD

I have chronic swelling of the ankles, am 39 years old, and have seen my family doctor to rule out any worrisome causes. It seems hereditary, as my mum and grandma had the same. Is there any long-term risk to my kidneys by taking 20-40 mg of Lasix each morning to reduce the fluid retention in my lower legs and ankles?

doctor1 MD

I am taking duromine along with lasix and slow k, as part of a weight loss program. I have been doing so for Nearly 3 weeks and last week I noticed all of a sudden that I was losing hair. I already have a receding hairline and know that my hair won't last forever but my hair is usually thick, now I can see through to the scalp, it is thinning quite fast. Iam also under a bit of stress at work, but I'm not sure if something else apart from the stress is causing the rapid loss or whether it is the medication? Can you please advise?
Thank you.

doctor1 MD

My son has end stage livermdiease saturday hie testles both are like grapefruits he can hardley walk should he go to er or call liver doctor his kidneys are at risk with the water pills neeed to be watched very carefuly !talked to doc last nitte he recommened to increase his Lasix 80mg. he useally tahe 60mg plus 100mg oAleltone water pill In the last 8hrs no change !

doctor1 MD

Patient: Female, 73 years, 6 months old, 5'7" tall, 230 lbs., in generally good health. Hypertension well controlled with medication, lifelong history of recurring clinical depression . Currently takes medication for depression and hypertension,...

doctor1 MD

I take medication and cannot take pills so I cruch them and put them in water and wait til they dissolve then drink it my medication list is metoprolol tartrate 50 mg I daily.i also take metformin hcl 1000 mg 1/2 tablet twice a day lisinopril 10...